Alert archive / West Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 14, 2016, 7:21 PM EDT for Mercer County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 14, 2016, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
167
WWUS81 KRNK 142321
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT SUN AUG 14 2016
VAZ010-011-WVZ042-043-150000-
BLAND-GILES-SUMMERS-MERCER-
721 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GILES...NORTH CENTRAL BLAND...SOUTHWESTERN SUMMERS AND
CENTRAL MERCER COUNTIES...
AT 721 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERES...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
PETERSTOWN...
AND PIPESTEM.
THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3758 8102 3746 8084 3743 8086 3742 8083
3740 8080 3739 8078 3739 8079 3716 8115
3723 8123 3726 8126
TIME...MOT...LOC 2321Z 218DEG 18KT 3727 8112
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 4:15 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 4:15 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 415 PM EDT Sun Aug 14 2016 .SYNOPSIS... High pressure centered over the western Atlantic will remain nearly stationary through Tuesday. A weak cold front will move through the Great Lakes and Ohio Valley, stalling just north of the area into Tuesday. This front will eventually get kicked farther south and east by an upper level trough of low pressure which will move across the northern tier states later in the week. && .NEAR TERM /THROUGH MONDAY/... As of 400 PM EDT Sunday... Little change in overall weather pattern through Monday with abnormally high 500MB heights over the region. some of the energy and moisture from a short wave over the eastern Gulf of Mexico may reach the forecast area by Monday afternoon. This may expand areal coverage of thunderstorms compared to past few days. Main axis of deep moisture and significant rainfall will remain to west over the Ohio Valley. Similar to past few days muggy dew points in the upper 60s to mid 70s will continue with little change in air mass and therefore minimum temperatures tonight and maximum temperatures on Monday. Used a blend of MAV guidance and persistence. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM EDT Sunday... The very warm and muggy airmass is expected to remain across the mid- Atlantic through mid-week thanks to strong upper level ridging extending across the southeastern states from the Atlantic, combined with southwesterly windflow in the low levels which is drawing deep tropical moisture northward from the Gulf of Mexico. A stalled frontal boundary near the Ohio River is expected to make minimal southward progress on Tuesday as an upper level disturbance tracks across the north-central plains. The upper level ridge over the western Atlantic will keep convection isolated over the foothills and piedmont counties and more scattered across the mountains. With minimal cloud cover and rainfall Tuesday afternoon temperatures will once again be warmer than normal with 80s across the mountains to lower 90s east. The upper level trough tracks over the Great Lakes Region Wednesday giving the frontal boundary a better push to the south. Deeper tropical moisture will pool south of the front as indicated by increasing precipitable water values within several weather forecast models. Combine the increased moisture with another day of strong heating, and believe we can expect greater coverage of showers and thunderstorms Wednesday afternoon and evening. Better coverage of showers will be across the mountains. The eastern half of the area will remain under the influence of the upper level ridge, therefore showers coverage will be more isolated into the evening. Cloud cover and rainfall from this convection will make for slightly cooler afternoon temperatures compared to earlier this week. Conditions each night will remain on the warm and muggy side, with patchy fog developing in the deeper mountain valleys and across spots that received significant rainfall during the evening prior. Low temperatures will range from the mid/upper 60s for the mountains, to the low 70s east of the Blue Ridge. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 315 PM EDT Saturday... Models continue to advertise that the current stalled boundary over the Mid West and Ohio Valley edges east late this week. Models continue to show an upper level trough moving across the Great Lakes Wednesday, then over the Ohio Valley Thursday. Models weaken the blocking ridge over the western Atlantic through this period, but it remains to be seen if this will actually happen Wednesday into Thursday. Eventually this ridge will give way, but it may take another day or two before the front moves to the Appalachains, probably more Thursday into Friday. With this in mind, confidence is low with timing, therefore will keep chancy PoPs in the forecast. Beside this front increasing the chance for rain in the region, the temperatures will only be affected when the front becomes stalled over the area. Warm and humid conditions will remain while the front is to our west. Not much of an air mass change if the front does sink to our south. If this boundary is in the vicinity, showers will start earlier and linger longer, keeping temperatures a little cooler, however the dew points and relative humidity will remain uncomfortable into next weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 200 PM EDT Sunday... No change in airmass is expected today with another hot and humid afternoon. scattered thunderstorms were developing on the mountains. High confidence that KBLF, KLWB, and KBCB will have at least thunderstorms in the vicinity, if not impacting the airports themselves. Locally heavy rain has the potential for lowering visibilities to less than 1SM for brief periods of time, however storms are expected to continue moving, therefore sub VFR conditions will be temporary. Showers/Storms to diminish after sunset. Patchy fog developing after midnight with LIFR in the Greenbrier Valley of WV impacting KLWB and in the New River Valley, impacting KBCB/KPSK/KMKJ. Aside for this river valley driven fog, mainly VFR elsewhere overnight. Extended aviation discussion... For the first half of the week, a summertime pattern will continue as a subtropical upper ridge of high pressure remains anchored along the NC/VA coast. A frontal system will be stalled well to our north across from OH into PA with primary thunderstorm threat confined to this frontal boundary. Shower and thunderstorm coverage across our forecast area will remain widely scattered with little or no organization and confined mainly to the mountains during the peak heating times of the day (18Z/2PM to 00Z/8PM). For the second half of the week, Wednesday and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow the aforementioned frontal system to begin moving southward toward the region, resulting in an increased probability of showers/thunderstorms with attendant periods of MVFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
Hazardous weather outlook, Aug 14, 6:39 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 639 AM EDT SUN AUG 14 2016 NCZ005-006-VAZ035-043>047-058-059-151045- ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 639 AM EDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. TEMPERATURES IN THE MID 90S THIS AFTERNOON. HEAT INDEX NEAR 105. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT INDEX VALUES MAY REACH 105 DEGREES MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-WVZ042>044-507-508- 151045- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 639 AM EDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 5:51 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 551 PM EDT SUN AUG 14 2016 VAZ007-009-010-012-142215- TAZEWELL-WYTHE-SMYTH-BLAND- 551 PM EDT SUN AUG 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAZEWELL...NORTHERN SMYTH...NORTHWESTERN WYTHE AND SOUTHWESTERN BLAND COUNTIES... AT 551 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROADFORD... MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TAZEWELL... SALTVILLE... CERES... BURKES GARDEN... AND ASBERRYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3681 8172 3693 8181 3720 8137 3697 8119 TIME...MOT...LOC 2151Z 237DEG 27KT 3692 8162 WP
Special weather statement, Aug 14, 6:18 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN AUG 14 2016
VAZ034-035-142245-
AMHERST-BEDFORD-
618 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL AMHERST AND NORTHEASTERN BEDFORD COUNTIES...
AT 618 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMHERST...
MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
BOONSBORO...
COLEMAN FALLS...
AND NEW GLASGOW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3744 7916 3747 7920 3745 7925 3745 7926
3744 7927 3743 7926 3748 7938 3772 7907
3770 7903 3770 7899 3768 7898 3768 7897
3767 7897 3755 7890
TIME...MOT...LOC 2218Z 237DEG 27KT 3760 7910
WPSpecial weather statement, Aug 14, 6:20 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 620 PM EDT SUN AUG 14 2016 VAZ007-009-010-012-WVZ042-142245- TAZEWELL-WYTHE-SMYTH-BLAND-MERCER- 620 PM EDT SUN AUG 14 2016 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL TAZEWELL...NORTH CENTRAL SMYTH...NORTHWESTERN WYTHE...CENTRAL BLAND AND SOUTH CENTRAL MERCER COUNTIES... AT 619 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED NEAR ASBERRYS AND TAZEWELL...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLAND... BLUEFIELD... TAZEWELL... CERES... AND BURKES GARDEN. THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3690 8151 3701 8178 3732 8120 3709 8102 TIME...MOT...LOC 2219Z 237DEG 27KT 3704 8145 WP
Special weather statement, Aug 14, 6:57 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN AUG 14 2016
NCZ006-142330-
CASWELL-
657 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT
CASWELL COUNTY...
AT 657 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JERICHO...
MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YANCEYVILLE...
CAMP SPRINGS...
JERICHO...
HAMER...
AND BAYNES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3625 7953 3628 7953 3651 7932 3637 7914
3629 7915 3624 7927
TIME...MOT...LOC 2257Z 225DEG 17KT 3625 7942
WPLocal storm report, Aug 14, 7:00 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG S AMHERST 37.58N 79.05W
08/14/2016 AMHERST VA BROADCAST MEDIA
FOUR TREES DOWN ALONG HIGHWAY 29 NEAR U.S. 60.
&&
WHPSpecial weather statement, Aug 14, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT SUN AUG 14 2016
VAZ010-011-WVZ042-043-150000-
BLAND-GILES-SUMMERS-MERCER-
721 PM EDT SUN AUG 14 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GILES...NORTH CENTRAL BLAND...SOUTHWESTERN SUMMERS AND
CENTRAL MERCER COUNTIES...
AT 721 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERES...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
PETERSTOWN...
AND PIPESTEM.
THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3758 8102 3746 8084 3743 8086 3742 8083
3740 8080 3739 8078 3739 8079 3716 8115
3723 8123 3726 8126
TIME...MOT...LOC 2321Z 218DEG 18KT 3727 8112
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:22 PM EDT | Special Weather Statement | RNK | Smyth | 23 min |
| Aug 14, 2:07 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 38 min |
| Aug 14, 2:42 PM EDT | Special Weather Statement | RNK | Franklin | 48 min |
| Aug 14, 3:07 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 38 min |
| Aug 14, 3:16 PM EDT | Special Weather Statement | RNK | Wythe | 59 min |
| Aug 14, 3:39 PM EDT | Special Weather Statement | RNK | Craig | 51 min |
| Aug 14, 4:13 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, Craig, City of Covington | 47 min |
| Aug 14, 5:01 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 29 min |
| Aug 14, 5:02 PM EDT | Special Weather Statement | RNK | Bland | 28 min |
| Aug 14, 5:15 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Aug 14, 5:21 PM EDT | Special Weather Statement | RNK | Smyth | 24 min |
| Aug 14, 5:47 PM EDT | Special Weather Statement | RNK | Amherst | 28 min |
| Aug 14, 5:51 PM EDT | Special Weather Statement | RNK | Tazewell | 24 min |
| Aug 14, 6:18 PM EDT | Special Weather Statement | RNK | Amherst | 27 min |
| Aug 14, 6:20 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 25 min |
| Aug 14, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 43 min |
| Aug 14, 2:30 PM EDT | Special Weather Statement | RNK | Alleghany | 45 min |
| Aug 14, 3:13 PM EDT | Special Weather Statement | RNK | Ashe | 47 min |
| Aug 14, 4:26 PM EDT | Special Weather Statement | RNK | Wilkes | 49 min |
| Aug 14, 5:18 PM EDT | Special Weather Statement | RNK | Surry | 27 min |
| Aug 14, 6:57 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
| Aug 14, 2:14 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 61 min |
| Aug 14, 3:22 PM EDT | Special Weather Statement | RNK | Monroe | 38 min |
| Aug 14, 3:26 PM EDT | Special Weather Statement | RNK | Mercer | 49 min |
| Aug 14, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 49 min |
Nearby
Special Weather Statements in West Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.